Diagnosing and Managing Idiosyncratic Drug-Induced Liver Injury

Drug-induced liver injury (DILI) is the most common cause of acute liver failure (ALF) in the United States.1 DILI can be intrinsic or idiosyncratic. Intrinsic DILI is caused by drugs that are known to cause liver injury in all humans at high doses. Acetaminophen is a common example. Idiosyncratic DILI is less common and occurs in individuals who are susceptible to specific drugs.2

Acetaminophen is the only commonly used drug that causes intrinsic DILI. Intrinsic DILI is easy to recognize, and guidelines for management are well established. Diagnosis of idiosyncratic DILI is challenging because the condition can be caused by a wide range of substances and presents with a wide range of symptoms. This type is less dose-related and more varied in presentation. This review will be concerned with idiosyncratic DILI.2

Idiosyncratic DILI may be caused by prescription drugs, over-the-counter drugs, nutritional supplements, and herbal remedies. It must be considered in all cases of unexplained acute and chronic liver failure. Risk factors for idiosyncratic DILI may include genetic factors, age, diabetes, alcohol abuse, liver disease, drug interactions, and polypharmacy. There is not enough evidence to suggest that any of these is a major risk factor for all causes of idiosyncratic DILI. Age, gender, and alcohol use have been linked to specific causal agents.2

Diagnosis of Idiosyncratic DILI

Because there are no specific symptoms that distinguish idiosyncratic DILI, the diagnosis is one of exclusion. A thorough history of drug exposure is often the key to diagnosis. Idiosyncratic DILI usually occurs within six months of starting a new medication or supplement. Antibiotics and antiepileptic drugs account for more than 60% of cases. Herbal and dietary supplements (HDS) are another significant and increasingly common cause.2

A pattern of liver injury at presentation is useful for differential diagnosis. This can be achieved through an R-value calculation (serum alanine aminotransferase/upper limit of normal (ULN) divided by serum alkaline phosphatase /ULN: 2

  • R ≥ 5 is hepatocellular DILI
  • R < 2 is cholestatic DILI
  • 2 < R < 5 is mixed DILI

Abnormal liver enzymes without an obvious cause should suggest idiosyncratic DILI. A complete history and physical with a complete review of all medications and supplements should be done. R value is then used to suggest further diagnostic testing to exclude other causes:2

  • Hepatocellular type: Test for acute viral hepatitis and autoimmune hepatitis. Consider abdominal ultrasound. Second line tests may include serologies for less common viruses, and screening Wilson's disease and Budd-Chiari syndrome.
  • Cholestatic type: Start with abdominal ultrasound. Second line tests may include cholangiography and serologies for primary biliary cirrhosis.
  • Mixed type: Testing is similar to hepatocellular type.
  • Liver biopsy is often not necessary for diagnosis but may be used to detect severity. Liver biopsy should be considered if abnormalities and symptoms continue after removal of the suspected offending agent. Liver biopsy may also be used to rule out autoimmune disease.

RELATED: FDA Puts More Restrictions on APAP Prescribing

Loading links....